Ahmed M, et al. Mesenteric Ischemia Caused by Heparin-induced Thrombocytopenia: A Case Report. Cureus. 2019 Jan 16;11(1):e3900.
“The incidence of HIT incidence is 0.1% – 5% in patients receiving heparin with 35% – 50% of those patients developing thrombosis. It should always be suspected in patients receiving heparin who develop a new onset thrombocytopenia with platelet counts are less than 150,000, or there is a drop of 50% or more in the platelet count, venous or arterial thrombosis, skin necrosis at the site of the injection, and if the patient develops acute systemic reactions after intravenous (IV) administration of heparin (fever, chills, tachycardia, hypertension, dyspnea, cardiopulmonary arrest). Antibody formation typically requires four or more days of exposure to heparin and presents with a dropping platelet count within five to 14 days. HIT is subdivided into two subtypes: HIT Type I (none immune and usually resolves spontaneously in few days) and HIT Type II which is immune-mediated (immunoglobulin G (IgG) antibody against heparin-platelet factor 4 (PF4) complex) resulting in excessive thrombin generation that leads to venous or arterial thrombosis .
Continue reading →
Cooper N, Ghanima W. Immune Thrombocytopenia. N Engl J Med. 2019 Sep 5;381(10): 945-955. doi: 10.1056/NEJMcp1810479.
Full-text for Emory users.
Immune thrombocytopenia (ITP) is an autoimmune disease characterized by isolated thrombocytopenia. Patients may be asymptomatic at presentation or they may present with mild mucocutaneous to life-threatening bleeding. Although only 5% of patients with ITP present with severe bleeding,  bleeding leading to hospital admission within 5 years after diagnosis develops in approximately 15%.  Irrespective of bleeding problems, patients with ITP often report fatigue and impaired health-related quality of life.  The risk of venous thromboembolism is twice as high among patients with ITP as among persons in the general population; the management of venous thromboembolism may be especially problematic given the concomitant risk of bleeding. 
Continue reading →
One of the topics of discussion this week was the utilization of platelet transfusions in patients with heparin-induced thrombocytopenia.
Goel R, et al. Platelet transfusions in platelet consumptive disorders are associated with arterial thrombosis and in-hospital mortality. Blood. 2015 Feb 26;125(9):1470-6.
While platelets are primary mediators of hemostasis, there is emerging evidence to show that they may also mediate pathologic thrombogenesis. Little data are available on risks and benefits associated with platelet transfusions in thrombotic thrombocytopenic purpura (TTP), heparin-induced thrombocytopenia (HIT) and immune thrombocytopenic purpura (ITP). This study utilized the Nationwide Inpatient Sample to evaluate the current in-hospital platelet transfusion practices and their association with arterial/venous thrombosis, acute myocardial infarction (AMI), stroke, and in-hospital mortality over 5 years (2007-2011). Age and gender-adjusted odds ratios (adjOR) associated with platelet transfusions were calculated. There were 10 624 hospitalizations with TTP; 6332 with HIT and 79 980 with ITP. Platelet transfusions were reported in 10.1% TTP, 7.1% HIT, and 25.8% ITP admissions. Platelet transfusions in TTP were associated with higher odds of arterial thrombosis (adjOR = 5.8, 95%CI = 1.3-26.6), AMI (adjOR = 2.0, 95%CI = 1.2-3.3) and mortality (adjOR = 2.0,95%CI = 1.3-3.0), but not venous thrombosis. Platelet transfusions in HIT were associated with higher odds of arterial thrombosis (adjOR = 3.4, 95%CI = 1.2-9.5) and mortality (adjOR = 5.2, 95%CI = 2.6-10.5) but not venous thrombosis. Except for AMI, all relationships remained significant after adjusting for clinical severity and acuity. No associations were significant for ITP. Platelet transfusions are associated with higher odds of arterial thrombosis and mortality among TTP and HIT patients.
Continue reading →